Why do people avoid Epinephrine?
I’ve been pondering why people hesitate to use Epinephrine. It’s been on my mind because of 7yo Max‘s unusual anaphylaxis progression. These are ideas I’ve come up with. What do you think?
- First-time fear, or fear of using Epinephrine if it’s not needed. I imagine the hesitancy disappears after using it the first time after you see how quickly and effectively it works!
- Don’t want to hurt the child, don’t like needles, or don’t want to hurt the child unnecessarily. You might even think if they’ve had it before, they may run away when they see Epi coming (i.e. “save” it until you “really” need it.)
- Avoid Overreacting, over-treating, or being blamed. Why treat with Epi if the reaction looks mild and it seems antihistamines/breathing treatments are working? Or maybe you’re doubting yourself, wondering if you could be wrong, that it isn’t really Anaphylaxis, that you might be blamed by your spouse, other family member or doctor (unlikely!) for using Epi unnecessarily, or for overreacting or being overprotective. (Max‘s experience highlights why following your doctor-approved Food Allergy Action plan is vital.)
- My child isn’t that allergic, or benadryl has always worked in the past. This assumes all future reactions will be similar to previous reactions i.e. because previous reactions have been mild, that all future reactions will also be mild. This is a common misconception in the food allergy community! Unfortunately, allergic reactions are not predictable (learn from the story of BJ Hom, who had never had a severe reaction until the last time.)
- Lack of awareness of the symptoms that would warrant Epi. Some people may always expect to see hives in all allergic reactions: for them, when no hives appear, they may assume it’s not a reaction. Or they may not know the new criteria for defining Anaphylaxis (see Symptoms of Anaphylaxis.) For example, according to the criteria, the combination of hives/itchiness and abdominal symptoms (such as a tummy ache), could be anaphylaxis! So can a severe drop in blood pressure! Talk to your doctor about these new criteria and make sure you understand them, and write it in a Food Allergy Action Plan that you can refer to when symptoms occur.
- Denial, sometimes combined with inconvenience. We don’t want to believe our otherwise healthy child can be so “sick” as to need an ambulance. Sometimes, actually most times, using Epi and taking a trip in an ambulance to the ER can be inconvenient, and you only want to do it if you really need to. Sometimes lots of complicated plans involving others might need to be changed, or cancelled last minute (you may even have plans with people who are not sympathetic to the reality of how severe food allergy can be.) Or the plans could also be very costly to change. Examples of situations hard to change are international plane flights, school field trips, plans involving other family or friends, exceptional family events such as “Granny’s 100’th.”
- Disbelief that food can kill, or that a food that is usually safe may have caused a reaction. It’s hard to believe that food, something we need every day, can cause a reaction severe enough to threaten a life. It’s even hard for us to remember for our friend’s children who may be allergic to something we have in our homes (such as egg or milk.) Or maybe the child has eaten that food before, and it’s been “safe”, so it shouldn’t be an allergic reaction.
Why you should use Epi when your FAAP tells you to
There are lots of reasons why people convince themselves they don’t need to use Epi. So why should you use Epi when your Food Allergy Action Plan tells you to?
- It works. It’s life saving. Really. It is a life-saving medication, and could be the difference between full-recovery, and severe disability or death. When Epinephrine is used promptly, it will often reverse the symptoms of an allergic reaction quickly, some say miraculously. Experts agree Epi is the first-line treatment for Anaphylaxis, whether in a hospital setting, or not. “Epinephrine (adrenaline) is a hormone that increases heart rate, tightens the blood vessels, and opens the airways. Epinephrine is the best treatment for anaphylaxis.” (from GDMFA – Family, Glossary definition for Epinephrine.) The Guidelines also say “Epinephrine acts immediately, but it may be necessary to give repeat doses.” (from the section How should anaphylaxis be treated?)
- It is safe. Epinephrine is a synthetic form of adrenalin. It is considered a very safe medication. There are some concerns for people who have heart-related problems, and for people who take certain medications. Make sure your allergist knows your medical history and all of the medications you take; discuss with your allergist the treatment plan she devises for you, and use a food allergy action plan such as FAAN‘s to document the instructions! (see the guidelines for more conditions GDMFA – Complete, section 6.3.3. Possible risks of acute therapy for anaphylaxis.)
- Antihistamines don’t work. Antihistamines don’t reverse life-threatening symptoms of Anaphylaxis. They may treat some minor symptoms such as itching and hives, but will not stop a severe reaction progressing. From Guidelines “Antihistamines should only be used as a secondary treatment. Giving antihistamines instead of epinephrine may place you at significantly increased risk for a life-threatening allergic reaction.” (under How should anaphylaxis be treated?)
- Breathing treatments (e.g. Inhalers) for Food-allergy induced Asthma symptoms will not work. Sabrina thought she was having a severe asthma attack, but it was anaphylaxis; using her inhaler did not help. However, using Epinephrine for treating severe Asthma, whether it is caused by anaphylaxis or for other reasons, will help resolve symptoms. (Dr Hugh Sampson: “Inhalers won’t stop anaphylaxis, but epinephrine will stop either an asthma attack or anaphylaxis. So if in doubt, use epinephrine and cover your bases.“)
- Waiting to be certain it’s really a reaction, before using Epi. It is possible to wait too long before using Epi. If we wait for Anaphylaxis to progress, it may be too late for Epi to be effective, which means it can sometimes be too late to reverse the symptoms. In fact, according to the FA Management Guidelines, “The delayed use of the drug epinephrine has been associated with deaths due to anaphylaxis.” (see Timing of Anaphylaxis).
I hope you’re starting really think about using Epi
But what if Epinephrine is given when it’s not needed?
Epinephrine is a safe drug. As mentioned above, it is synthetic adrenaline. In an otherwise healthy person, side-effects of using Adrenaline are mild, and temporary. Symptoms can include include fast heart rate, shaking, feeling nauseous, anxiety, fear, restlessness, headache, dizziness, looking pale (GDMFA – Complete, 22.214.171.124. Epinephrine—first-line treatment. ) According to GDMFA – Complete, p S38, “Benefits of epinephrine treatment far outweigh the risks of unnecessary dosing.”
How can you avoid children (or adults) from running from, or denying the need for Epinephrine?
Good question. One of my support group members, M, who has two allergic children practices administering Epipen using the Epipen trainer with her son. She has a specific technique, and she practices this procedure with her children regularly, so it’s familiar to them. The children know this medication can save their life, and going through the steps when it’s not an emergency means it’s not a “chase the kids around the kitchen” scenario for them! Other people promise their children a requested toy, or an activity.
It can be very difficult if an Adult denies having symptoms, or denies that their symptoms may be anaphylaxis. In this case, referring to their Food Allergy Action Plan and reminding them to follow their doctor approved treatment plan, might be enough to sway their opinion.
But as we saw in the Max‘s story, food allergies are not predictable. I knew this before! But this story has really helped me truly comprehend that timely Epi is vital, and reminded me how quickly things can get out of control. It’s a good opportunity for me to discuss this with my son, as he’s getting older.
Check your Food Allergy Action Plan, be sure you know what to do
Discuss allergic symptoms and treatments with with your board-certified allergist. Make sure you know what they want you to do in all scenarios, and make sure your food-allergy action plan reflects this. Your doctor-approved Food Allergy Action plan will help you decide what what to do in the case of an allergic reaction.